Kansas, 2009Tornado in Kansas, July 28, 2009
July 28, 2009 · NWS TOP · 1 event in 1 county or zone
In the early afternoon of July 28th, 2009, thunderstorms formed along a stationary front in Northeast Kansas. These storms were not classic supercell thunderstorms, but rather more ordinary single cell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early afternoon of July 28th, 2009, thunderstorms formed along a stationary front in Northeast Kansas. These storms were not classic supercell thunderstorms, but rather more ordinary single cell thunderstorms. Funnel clouds and possibly landspout tornadoes formed as a result of these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 10:53 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 28, 10:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CDT TUE JUL 28 2009
.UPDATE...
UPDATED FOR 18 UTC AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
SFC BOUNDARY WHERE SHOWERS AND THUNDERSTORMS HAVE BEEN TRAINING
ACROSS ALL MORNING HAS BEEN PUSHED SOUTH BY THE ADVANCING COLD FRONT
TO THE NORTH. THERE ARE SOME LINGERING POST FRONTAL SHOWERS THAT
WILL MOVE ACROSS THE TAF SITES LATER THIS AFTERNOON/EVENING BEFORE
ALL PRECIP ENDS. CONDITIONS WILL SLOWLY IMPROVE INTO THE EVENING
WITH LINGERING CLOUDY SKIES. THERE COULD BE SOME FOG LATE TONIGHT
DEPENDING ON CLOUD COVER BUT WILL NOT INCLUDE IN THIS ISSUANCE AS
UNCERTAINTY IS HIGH...WILL REEVALUATE FOR 00Z ISSUANCE.
SALLY
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT TUE JUL 28 2009/
DISCUSSION...
WATER VAPOR IMAGERY AND PROFILER NETWORK SHOWING ONE SHORTWAVE
MOVING EAST/SOUTHEAST ACROSS NORTHEAST KS WITH RECENT CONVECTION
DEVELOPING OVER THE FAR NORTHEAST CWA WHICH SHOULD EXIT THE AREA
BEFORE SUNRISE. A MUCH STRONGER SHORTWAVE ALSO NOTED NEAR THE NE/WY
BORDER ALSO MOVING EAST/SOUTHEAST WHICH WILL ARRIVE ACROSS THE CWA
BY MIDDAY. CURRENT RADAR LOOPS ALSO SHOW TWO MCV AND ASSOCIATED
CONVECTION THAT COULD POTENTIALLY IMPACT THE CWA. THE FIRST JUST
NORTHWEST OF LXN IN NEB AND ANOTHER NEAR HLC BOTH MOVING
EAST/SOUTHEAST. THESE TWO FEATURES MAY BRING PRECIP TO THE
CWA...HOWEVER ANOTHER OPPORTUNITY WILL BE THE COMBINATION OF THE
850MB FRONT TO THE NORTH PUSHING SOUTH TODAY AND CATCHING UP TO SFC
FRONT BISECTING THE CWA BY MIDDAY NEAR THE ARRIVAL TIME OF THE
SHORTWAVE TROUGH ADVANCING INTO THE CWA. THE RESULTING INCREASE IN
LLVL CONVERGENCE WITHIN INCREASING INSTABILITY AND MOISTURE AXIS
NEAR BOUNDARY...MAINLY ALONG AND SOUTH OF I-70 WILL ALSO PROVIDE A
GOOD OPPORTUNITY FOR AFTERNOON CONVECTION. ALL IN ALL...WILL KEEP
HIGH END CHANCE POPS ACROSS THE NORTH CENTRAL AND LIKELY ELSEWHERE.
WITH MOSTLY CLOUDY SKIES...DESTABILIZATION WILL LIKELY NOT BE AS
STRONG AS YESTERDAY...SO NOT A LOT OF SEVER WEATHER EXPECTED...BUT
CONVERGENCE AND SHEAR WILL BE A LITTLE STRONGER...SO CANNOT RULE OUT
ISOLATED STRONGER WINDS AND SOME HAIL WITH STRONGER CELLS. ALTHOUGH
HEAVY RAIN CERTAINLY A POSSIBILITY WITH ANY
THUNDERSTORMS...CONFIDENCE ON IT OCCURRING IN THE SAME ISOLATED
AREAS AS YESTERDAY IS NOT HIGH ENOUGH TO WARRANT THE ISSUANCE OF A
FLASH FLOOD WATCH. EXPECT THE CLOUDS AND PRECIP POTENTIAL
MAY ALSO SLOW WARMING TODAY AND HAVE TWEAKED HIGH TEMPS DOWN
SLIGHTLY.
ALTHOUGH HAVE LEFT A CHANCE FOR CONVECTION TONIGHT GENERALLY ALONG
AND SOUTHEAST OF THE TURNPIKE...THE EXITING SHORTWAVE TROUGH AND
DRIER AIR WORKING IN BEHIND IT AND THE COLD FRONT SHOULD LIMIT
PRECIP CHANCES SIGNIFICANTLY BEYOND THE EARLY EVENING HOURS. LEANED
MORE WITH THE GFS ON THE DRIER AIR AND COOLER TEMPS OVERNIGHT.
KEPT THE CWA DRY WEDNESDAY MORNING...BUT A GRADUAL INCREASE IN
WARM/MOISTURE ADVECTION WARRANTS AT LEAST LOW POPS ACROSS THE CWA IN
THE AFTERNOON. A BETTER CHANCE FOR THUNDERSTORMS WILL THEN EXIST
ACROSS THE CWA OVERNIGHT AS ANOTHER FRONT AND STRONGER SHORTWAVE
TROUGH DROP SOUTHEASTWARD OUT OF THE NORTHERN PLAINS ACROSS THE CWA.
HAVE THEREFORE INCREASE CHANCE POPS ACROSS THE CWA...THEN GRADUALLY
ENDED NORTHWEST TO SOUTHEAST THROUGH MIDDAY THURSDAY. ALSO TRIMMED
HIGHS AS WELL FOR THURSDAY.
AFTER A BRIEF LULL IN PRECIP CHANCES THURSDAY NIGHT AND
FRIDAY...SLIGHT CHANCES FOR CONVECTION LOOK TO BE IN STORE FOR THE
AREA AGAIN IN RETURN FLOW OF WARMER AIR AND MOISTURE ADVECTION INTO
SATURDAY WHICH IS ALREADY HANDLED IN THE CURRENT GRIDS...THEREFORE
NO CHANCES MADE TO FCST BEYOND THURSDAY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 28, 8:58 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
958 AM CDT TUE JUL 28 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-291500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
958 AM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. THESE STORMS WILL
PRODUCE VERY HEAVY RAIN OVER SEVERAL HOURS AND WILL PRODUCE
FLOODING OF SOME ROADWAYS AND LOW LYING AREAS. THE MAIN THREAT
TODAY WILL BE HEAVY RAIN BUT SMALL HAIL AND GUSTY WIND IS ALSO
POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT...FRIDAY NIGHT
AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.
Tornado, Nemaha
- When
- July 28, 12:20 PM CST to 12:21 PM CST
- Where
- Nemaha County, 3.24 mi SSW of Centralia to 3.2 mi SSW of Centralia
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.688, -96.156
A weather observer near Centralia and his wife snapped some pictures of this event. The observer reported he could see rotation all the way towards the ground, and it does appear that a brief landspout did touch down. No damage was reported to the office.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191314.